Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 718, NWS Norman, OK

June 18, 2008Alfalfa County, Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 18, 2008, 4:52 AM CDT for Alfalfa County, Grant County, Kay County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2008, 4:52 AM CDT (09:52 UTC)
Expired
Jun 18, 2008, 5:30 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Grant County, OK, Kay County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:13 AM CDTSevere Thunderstorm WatchSPC4 hr
Jun 18, 4:39 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:12 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 18, 3:12 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
312 AM CDT WED JUN 18 2008

.DISCUSSION...
THE PRESENT MCS MOVING INTO SOUTHERN KANSAS IS EXPECTED TO BRING
THE POTENTIAL FOR DAMAGING WINDS TO NORTHERN OKLAHOMA AROUND
SUNRISE. THIS COMPLEX WILL PROBABLY MOVE THROUGH CENTRAL OKLAHOMA
BEFORE 10 AM. AS YESTERDAY RESIDUAL BOUNDARIES WILL LIKELY BE THE
FOCUS OF ISOLATED THUNDERSTORMS THIS AFTERNOON IN WESTERN
OKLAHOMA. OVERNIGHT TONIGHT ANOTHER COMPLEX THAT DEVELOPS IN THE
WESTERN HIGH PLAINS WILL LIKELY AFFECT WESTERN AND CENTRAL
OKLAHOMA. LITTLE CHANGES FROM PAST CONDITIONS, OTHER THAN MINOR
CHANGES IN THE MOIST AXIS AND NOCTURNAL LOW-LEVEL JET, THROUGH
FRIDAY. ALTHOUGH MODEL CONFIDENCE IN MCS EVENTS FOR THE WEEKEND
ARE NOT HIGH, LITTLE CHANGES IN THE PATTERN THROUGH THAT TIME.
THE GFS IS AGAIN HOLDING ONTO MONDAY AS THE DAY THE UPPER RIDGE
SHIFTS SUFFICIENTLY EAST TO DIMINISH CHANCES FOR RAIN. QPF FOR
TODAY WERE TAKEN FROM HPC SINCE THE GFS DID NOT REPRESENT WELL THE
CURRENT MCS IN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  67  89  69 /  80  40  10  40
HOBART OK         93  68  92  70 /  40  60  20  30
WICHITA FALLS TX  94  69  91  71 /  40  50  20  30
GAGE OK           92  65  91  64 /  40  50  10  30
PONCA CITY OK     86  67  86  68 /  90  30  10  40
DURANT OK         90  70  87  70 /  40  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Jun 17, 5:50 PM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT TUE JUN 17 2008

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
550 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT.

TIMING...
ISOLATED SEVERE STORMS...CAPABLE OF PRODUCING MARGINALLY
SEVERE-SIZED HAIL...WILL BE POSSIBLE THIS EVENING WITH STORMS MOVING
THROUGH CENTRAL OKLAHOMA. MORE ORGANIZED STORMS WITH A GREATER
THREAT OF SEVERE WEATHER ARE EXPECTED LATER TONIGHT.

LOCATION...
THE ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE EVENING. THE MORE
ORGANIZED AND SIGNIFICANT SEVERE WEATHER IS POSSIBLE OVER FAR
WESTERN AND SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS.

IMPACTS...
HAIL TO THE SIZE OF NICKELS IS POSSIBLE WITH ISOLATED STRONG STORMS
EARLY THIS EVENING. DAMAGING WIND GUSTS OVER 70 MPH AND HAIL TO THE
SIZE OF GOLFBALLS WILL BE THE PRIMARY CONCERNS WITH STORMS LATER
TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION THROUGH TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD THROUGH
CENTRAL OKLAHOMA THIS EVENING. ALTHOUGH AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS AS INSTABILITY REMAINS WEAK.

STRONG TO SEVERE THUNDERSTORMS DEVELOPED DURING THE LATE AFTERNOON
OVER THE HIGH PLAINS OF EASTERN NEW MEXICO AND COLORADO. THESE
STORMS WILL LIKELY DEVELOP INTO ONE OR MORE LARGE THUNDERSTORM
COMPLEXES AND MOVE SOUTHEAST INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS LATER TONIGHT. ALONG WITH THE PRIMARY IMPACTS OF DAMAGING WIND
GUSTS AND GOLFBALL SIZE HAIL...VERY HEAVY RAIN MAY LEAD TO FLASH
FLOODING... ESPECIALLY OVER AREAS THAT HAVE RECENTLY SEEN HEAVY
RAIN. A STRENGTHENING LOW LEVEL JET WILL HELP MAINTAIN THUNDERSTORM
DEVELOPMENT INTO WEDNESDAY MORNING...MAINLY ACROSS SOUTHWEST AND
SOUTH-CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAINFALL MAY CAUSE FLOODING OF LOW-LYING AND POORLY
DRAINED AREAS THROUGH TONIGHT. REPEATED THUNDERSTORM ACTIVITY MAY
ALSO CAUSE MAINSTEM FLOODING OF SOME RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ONGOING THUNDERSTORMS WILL LIKELY CONTINUE WEDNESDAY MORNING...
PRIMARILY OVER SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA...AND WESTERN
NORTH TEXAS. A FEW MARGINALLY SEVERE STORMS WILL BE POSSIBLE
WEDNESDAY MORNING...BUT FLOODING RAINFALL WILL BE THE PRIMARY
CONCERN.

SEVERE STORMS ARE LIKELY TO DEVELOP IN THE HIGH PLAINS EACH DAY
THROUGH THURSDAY AND MOVE SOUTHEAST ACROSS PARTS OF THE REGION AT
NIGHT. OTHER STORMS MAY DEVELOP IN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS LATE IN THE AFTERNOON AND EVENING NEAR ANY OUTFLOW
BOUNDARIES FROM THE PREVIOUS NIGHTS CONVECTION. A SLIGHT RISK FOR
SEVERE STORMS IS ALREADY FORECAST FOR PARTS OF WESTERN OKLAHOMA ON
WEDNESDAY AND A GOOD PART OF OKLAHOMA FOR THURSDAY. DAMAGING
WINDS...LARGE HAIL...AND FLOODING RAINFALL WILL BE THE MAIN IMPACTS.

THUNDERSTORM CHANCES DIMINISH THIS WEEKEND.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAIN AND REPEATED THUNDERSTORMS OVER THE SAME AREAS FOR
SEVERAL DAYS MAY LEAD TO FLASH FLOODING AND MAINSTEM FLOODING OF
SOME AREA RIVERS THIS WEEK.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
TODAY AND TONIGHT. THE NEXT SCHEDULED OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

MAXWELL/11/2

In the hours before

Special weather statement, Jun 18, 4:26 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 AM CDT WED JUN 18 2008

OKZ006>008-181000-
KAY OK-ALFALFA OK-GRANT OK-
426 AM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT AND KAY
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 64 MILES NORTH OF
MANCHESTER TO 42 MILES NORTH OF BURLINGTON AT 426 AM CDT...MOVING
SOUTHEAST AT 56 MPH.

WIND GUSTS TO 70 MPH ARE EXPECTED BEFORE THE HEAVY RAIN ARRIVES.

PEOPLE IN ALFALFA...GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:17 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Noble43 min
Jun 18, 5:54 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Kingfisher, Logan and 2 more51 min
Jun 18, 6:44 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne46 min
Jun 18, 6:50 AM CDTWind AdvisoryOUNGarfield, Grant, Kay, Noble, Payne2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.